Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 29, 2016, 5:27 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2016, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 29, 2016, 5:47 PM CDT
- In force
- 20 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 155 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:33 PM CDT | HAIL 1 | Sugar Camp, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409
WUUS53 KGRB 292227
SVRGRB
WIC085-125-292300-
/O.NEW.KGRB.SV.W.0083.160829T2227Z-160829T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
527 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...
NORTHEASTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 600 PM CDT
* AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF EAGLE RIVER...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EAGLE RIVER...THREE LAKES...SUGAR CAMP...CLEARWATER LAKE AND ST
GERMAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4575 8941 4591 8948 4600 8915 4580 8907
TIME...MOT...LOC 2225Z 258DEG 9KT 4584 8935
HAIL...1.00IN
WIND...60MPH
$$
RDM1 follow-up statement
409
WWUS53 KGRB 292247
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT MON AUG 29 2016
WIC085-125-292257-
/O.CAN.KGRB.SV.W.0083.000000T0000Z-160829T2300Z/
VILAS WI-ONEIDA WI-
547 PM CDT MON AUG 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VILAS AND
NORTHEASTERN ONEIDA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4575 8941 4591 8948 4600 8915 4580 8907
TIME...MOT...LOC 2244Z 258DEG 9KT 4588 8898
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:36 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 29, 2:36 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 236 PM CDT MON AUG 29 2016 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 235 PM CDT Mon Aug 29 2016 The main forecast focus continues to be on precipitation chances as a cold front slowly moves east across the Upper MS Valley/Great Lakes over the next 24 hours. The 19z MSAS surface analysis showed an area of high pressure over Lower MI, a cold front extended from western Ontario southwest through central MN to a weak area of low pressure over central SD. Radar mosaic was generally quiet over WI this afternoon, other than some chaff that moved into east-central WI. Anticipate precipitation to remain sparse across the forecast area this evening due to a lack of focusing mechanism. However, the approach of the cold front toward central WI late tonight could bring the next chance of showers and thunderstorms, especially to north-central and central WI. Even with nocturnal cooling of the atmosphere, the air mass remains unstable through the night, thus thunder chances would be necessary although weak shear would preclude any storms from becoming severe. Also expect to see more fog for tonight, but amount of cloud cover will ultimately determine how thick the fog can get. Another mild/muggy night on tap with min temperatures in the middle 60s north, middle to upper 60s south. The cold front is forecast to gradually push across the rest of northeast WI on Tuesday. Air mass to remain warm, moist and unstable with dew points in the middle 60s to around 70 degrees with SBCAPES between 1500 and 2500 J/KG. Bulk shear values to remain weak and with expected cloud cover overhead, this would severely crimp any storm from turning severe. Therefore, have pops accompanying the frontal passage with locally heavy rainfall and brief gusty winds the main threat. Precipitation trends to diminish from NW to SE in the afternoon with decreasing clouds for the northwest half of WI. Max temperatures on Tuesday to range from the middle to upper 70s north, to the lower to middle 80s south. .LONG TERM...Tuesday Night Through Monday Issued at 235 PM CDT Mon Aug 29 2016 Ridging will build in across the western Great Lakes by the middle of the week, bringing the first fall like temperatures to the region. Temperatures by Thursday are forecast to fall a good 5 degrees below normal for this time of year with highs in the upper 60s to lower 70s. The next chance for rain could be on Thursday across the lakeshore counties as models are generating some lake effect rain showers across Lake Michigan. However not all model solutions are generating these showers with the best convergence offshore, therefore will continue with a dry forecast with this issuance. The high will provide for a long stretch of dry weather across the region with rain not introduced back into the forecast until Sunday. Even this return of precipitation is in question as the long range models are hinting that the region may not get much in the way of rain until later Sunday night or even into Monday. && .AVIATION...for 18Z TAF Issuance Issued at 1236 PM CDT Mon Aug 29 2016 An unsettled weather pattern expected over the next 24 hours across northeast WI as a warm, unstable air mass to reside across the Great Lakes. Isolated to scattered showers and thunderstorms are possible this afternoon mainly due to various outflow boundaries from earlier storms to our northwest. The set-up is expected to continue through tonight, along with another round of fog which could send local visibilities down to LIFR conditions between 06z-14z Tuesday. A better chance of seeing showers and thunderstorms will be on Tuesday as a cold front pushes through Wisconsin. While VFR conditions are expected to be dominant, MVFR/IFR conditions may exist near any thunderstorm activity. Winds are forecast to be be S-SW through tonight, then shift to the W-NW on Tuesday behind the cold front. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Kurimski AVIATION.......Kallas
Hazardous weather outlook, Aug 29, 3:00 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CDT MON AUG 29 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 300 PM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND PARTS OF CENTRAL WISCONSIN. A FEW OF THESE STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAINFALL...BUT REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS A COLD FRONT PUSHES ACROSS WISCONSIN. A FEW OF THE STRONGER STORMS COULD AGAIN PRODUCE GUSTY WINDS AND HEAVY RAINFALL. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR TUESDAY...BUT SPOTTERS SHOULD REPORT ANY WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-302000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 300 PM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THUNDERSTORMS MAY POSE A HAZARD TO BOATERS TUESDAY AND TUESDAY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. KALLAS/KURIMSKI
In the hours before
Special weather statement, Aug 29, 5:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT MON AUG 29 2016
WIZ010-292245-
ONEIDA-
515 PM CDT MON AUG 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...
AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF EAGLE RIVER...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THREE LAKES...SUGAR CAMP AND CLEARWATER LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4586 8930 4586 8918 4590 8918 4589 8912
4566 8913 4570 8949 4588 8949 4590 8930
TIME...MOT...LOC 2214Z 270DEG 10KT 4580 8939
RDMThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:15 PM CDT | Special Weather Statement | GRB | Oneida | 30 min |
| Aug 29, 5:45 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 30 min |
| Aug 29, 6:26 PM CDT | Special Weather Statement | GRB | Florence | 49 min |
| Aug 29, 6:54 PM CDT | Special Weather Statement | GRB | Vilas | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.